Elavil ??

Discussion in 'Fibromyalgia Main Forum' started by marecee58, Mar 10, 2003.

  1. marecee58

    marecee58 New Member

    Has anyone had success taking "just" Elavil. My doc put me on 25MG just before bedtime and assured me that I should feel better in 3-4 wks. It doesn't seem to be helping much except for eliminating daily tension headaches. Oh and making me even more groggy than I already was.

    Do you guys think that its best to see a rhuemetologist to treat FMS versus a family physician?
  2. Mikie

    Mikie Moderator

    Some here, like Jelly, have been helped immensely from Elavil.

    Before I was diagnosed but in pain from an auto accident, my doc put me on Elavil before bedtime. It made me sleepy, but I awoke groggy and just as tired as when I went to bed. I also rapidly put on 20 pounds. I was switched to Flexeril, which is a muscle relaxant in the same family as Elavil. Again, I put on 20 pounds without the Flexeril's helping me with refreshing sleep.

    All drugs affect us differently, so it's pretty much a trial-and-error kind of thing. Good luck.

    Love, Mikie
  3. bluebirder

    bluebirder New Member

    I take Elavil 25mg and Paxil at night. If I have too or haven't fallen asleep by 12:30 or 1 am I take an Ambein.

    Lately because of the increase of the plantar fasciitis pain I also have taken the Ultracet. I still have trouble focusing during the day but the achey feeling is a lot less. IE light pain and achiness instead of constant pain I am just dealing with.

    I took a vacation with friends as a mental stress week. Better able to let degradations comments from others flow off my back. I am not having crying spells anymore but do note I am sometimes a little shaky handed. My mouth gets dry too.

    Working on getting some financial things in order and getting coping counseling back into my life.

    But I know the Elavil has made things a little improved. Can't say how just the Elavil would be as I take the Paxil with it. I also like one other here notice if I take it before bedtime I relax little more and am not quite as groggy first thing in the morning. (which for me is not until 7-8:30) If I wake before 7 I don't function and sleeping until 8:30 I feel the best. I guess that is when the house is the quietest. Without the Elavil I can not roll back over and sleep when something like pain or someone wakes me up.
  4. layinglow

    layinglow New Member

    While some have had very good results with Elavil, I did not. I too, started on 25mg. to improve sleep, and gradually increased to 70mg, until finally deciding it was not going to help. It did not make me fall asleep faster, usually lying in bed for hours---awake. Once I fell asleep I still had at least 20 wake ups per night. I gained 30 pounds on it. It also made my restless leg syndrome, unbearable. I switched to klonopin, with wonderful results. I now fall asleep much faster, and wake up once during the night (not always) to use the restroom. There is no morning grogginess, either. I have not had restless leg syndrome--since being off the elavil. I have not gained anymore weight.
    I see a D.O who specializes in FM/CFS. I think whomever you see, they should be well versed in these disorders, keeping untop of the latest research. They should have a large client base of patients with these disorders. This I believe gives them the experience of many various treatment methods, systems down, and an understanding that one must experiment with methods, and find an individual plan for each patient. Having a knowlegdable Doctor, makes all the difference in the world.


    Best Wishes, LL
    [This Message was Edited on 03/11/2003]
  5. marecee58

    marecee58 New Member

    Big Thanks to everyone who responded!

    In my case it appears that Elavil alone is not going to do the trick - as it will be 4 weeks that I have been taking it this Thursday with next to no improvements.

    I don't find that it makes me sleepy after taking it either and I can stay up for hours (so I started taking it earlier in the evening instead of right before going to bed) - in hopes that I wouldn't be so groggy in the morning. Well, I'm still sleeping to 9-10AM which is totally unusual for me to ever do and still groggy throughout the day.

    Maybe its a good thing I got laid-off from my job last month; I have no idea how I would ever manage to wake up at 6AM to go to work. The overall picture is not a good thing still writhing in pain and more fatiqued than ever - BUT I need to find another job.

    PS ... The job market is horrible!!

    I have found a Rhuemetologist that specilizes in the treatment of FMS (including mycoplasma research) and will make an appointment tomorrow to see what tests and treatments he recommends.

    Right now time is money. The only income I have is Unemployment Insurance out of which I have to pay for Cobra Health Insurance.

    Thanks again U Guys - Mare
  6. sunflowertgp

    sunflowertgp New Member

    Hi,
    Elavil has been a life saver for me. I first started out with 25 mg.. That wasn't enough, I am now taking 75 every night. It has helped my head-aches. I had them at least twice a week for 8 to 12 hours at a time. They went away when they wanted too. Elavil will cause you too have a hangover from it. I have been on it for over 3 yrs. If I take it very late at night, it sometimes bothers me the next morning. I couldn't do without it.
  7. Elobet

    Elobet New Member

    Hey there,
    In my opinion, Elavil isnt a good thing. Thats just for me of course but i too was put on 25 mgs and it made me soooooooo groggy in the am and didnt touch the pain. Unfortunatly i still paid for it and have alot left :(
    I would definitly suggest a rheumatologist over a PCP. In my case my rheumy is great and knows a heck of alot more. Good luck! ~ Liz
  8. msvider

    msvider New Member

    I took Elavil from January 1997 to March 1997 and had a terrible time with it.
    I gained 30 lbs within those 3 months and had massive nightmares. Elavil was prescribed for me from a neurologist for my migraine headaches along with 4 other drugs.
    When I went back to my neurologist for my 3-month check-up, she asked me how I was doing and I told her I was “fat and having nightmares!” She told me that some people have that type of reaction to Elavil and she replaced it with Paxil.
    Since January 1997 to August 2001, I have gained a total of 50 lbs while being on anti-depressants.
    But I have to tell you this….
    Paxil was great for my fibro pain! I had not realized that until I weaned myself, along with the guidance of my GNP, off of Paxil. After being off of it for 2 weeks, the pain came back full force.
    I decided to get clean from anti-depressants because of the weight gain. I am ever so slowly losing the weight I’ve gained. I was overweight for my height in the first place, so I didn’t need to gain that extra 50 lbs.
    To help you with you’re quandaries pertaining to Elavil,
    I wouldn’t take it unless I truly wanted and needed to take it. If you do take it, just remember you can always stop taking it if you have side effects that you just can’t tolerate.
    Also with taking Paxil, there are sexual side effects that just aren’t any fun either!!

    Good luck with whatever you decide to do! =:)

[ advertisement ]